What drugs should be taken for hypertension?
Q: My mother is 51 years old and has high blood pressure and diabetes. She was advised to take Nifidipine 10 mg, Enalapril maleate 5 mg and Atenolol 25 mg. After some time these were stopped and Ramipril 5 mg was started. After taking Ramipril 5 mg for 5 months, my mother started getting swelling on her face around the cheeks and numbness of the tongue. The doctor said it might be due to Ramipril or vitamin B deficiency. Then the above was stopped and Losartan 25 mg and Mecobalamin 500 mcg was advised by another doctor. After one month losartan was stopped and Metoprolol tartrate 50 mg and Amlodipine 5mg were advised. Another doctor has advised to take Ramipril 5mg (daily one), Metoprolol tartrate 50 mg (Metolar) once daily and Met-neurobion once daily. Is it OK to take Ramipril 5mg? Is swelling on the face a side effect of Ramipril?
A:This is a typical example of changing too many drugs too often and should be avoided. Ramipril and amlodipine combination is very good combination for controlling BP and preventing long term complication like stroke, heart attack and kidney problems which diabetics with high BP are specially prone for. Swelling of face or feet is very unusual with ramipril but occurs often with amlodipine. Adding a small dose of a water pill (diuretic) is very useful in such situations. Another drug which is very often required by most patients of high BP on drug treatment is a statin (eq Atorvastatin 10 mgs) under supervision of your doctor. This combination is very helpful in preventing long term complication of high BP.